Alert archive / Louisiana / Tornado Warnings in 2020

Tornado Warning 38, NWS New Orleans, LA

June 24, 20204 parishes in Louisiana

NWS New Orleans, LA issued this tornado warning at Jun 24, 2020, 3:00 PM CDT for 4 parishes in Louisiana. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2020, 3:00 PM CDT (20:00 UTC)
Expired
Jun 24, 2020, 3:30 PM CDT
In force
30 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Ascension Parish, LA, East Baton Rouge Parish, LA, Iberville Parish, LA, West Baton Rouge Parish, LA

What was reported inside it

TimeReportWhereRemark
Jun 24, 3:09 PM CDTTORNADO 13 Sse Baton Rouge, LAERROR. SEE ENTRY FOR 447 AM CDT.
Jun 24, 3:09 PM CDTTORNADO 13 Sse Baton Rouge, LASTORM SURVEY FOUND DAMAGE CONSISTENT WITH HIGH END EF-1, WITH ESTIMATED WINDS 110 MPH. PATH LENGTH 3.5 MILES, WIDTH 100 YARDS. MOST SIGNIFICANT DAMAGE WAS IN THE VICINITY OF AMMON STAFFING BUILDINGS ALONG 1-10 WHERE THERE WAS PARTIAL ROOF COLLAPSE. A VEHICLE W

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.0 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2020-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1752 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2020-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 243 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1752 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
599 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
243 m²/s²
0-3 km storm-relative helicity
286 m²/s²
Significant tornado parameter
1.3
Supercell composite
8.3

Open this sounding in Storm Lab

The text

As transmitted.

164 
WFUS54 KLIX 242000
TORLIX
LAC005-033-047-121-242030-
/O.NEW.KLIX.TO.W.0038.200624T2000Z-200624T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service New Orleans LA
300 PM CDT Wed Jun 24 2020

The National Weather Service in New Orleans has issued a

* Tornado Warning for...
  Northwestern Ascension Parish in southeastern Louisiana...
  Southeastern West Baton Rouge Parish in southeastern Louisiana...
  East central Iberville Parish in southeastern Louisiana...
  South central East Baton Rouge Parish in southeastern Louisiana...

* Until 330 PM CDT.
    
* At 259 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Gardere, or near Plaquemine, moving east at 25
  mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  St. Gabriel around 305 PM CDT.
  Oak Hills Place and Westminster around 310 PM CDT.
  Village St. George and Inniswold around 315 PM CDT.
  Old Jefferson around 320 PM CDT.
  Shenandoah and Prairieville around 325 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3052 9101 3047 9098 3046 9099 3044 9097
      3042 9098 3041 9096 3040 9097 3040 9095
      3038 9095 3036 9091 3025 9084 3021 9123
      3038 9128
TIME...MOT...LOC 1959Z 256DEG 23KT 3033 9117 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$
2 follow-up statements
331 
WWUS54 KLIX 242020
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
320 PM CDT Wed Jun 24 2020

LAC047-121-242029-
/O.CAN.KLIX.TO.W.0038.000000T0000Z-200624T2030Z/
West Baton Rouge LA-Iberville LA-
320 PM CDT Wed Jun 24 2020

...THE TORNADO WARNING FOR SOUTHEASTERN WEST BATON ROUGE AND EAST
CENTRAL IBERVILLE PARISHES IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 3042 9120 3052 9101 3047 9098 3046 9099
      3042 9098 3041 9096 3040 9097 3036 9091
      3025 9084 3023 9105 3032 9102 3031 9112
      3035 9117 3034 9123 3036 9124
TIME...MOT...LOC 2019Z 256DEG 23KT 3036 9102 

$$

LAC005-033-242030-
/O.CON.KLIX.TO.W.0038.000000T0000Z-200624T2030Z/
Ascension LA-East Baton Rouge LA-
320 PM CDT Wed Jun 24 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 330 PM CDT FOR
NORTHWESTERN ASCENSION AND SOUTH CENTRAL EAST BATON ROUGE PARISHES...
    
At 319 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Old Jefferson, or near Oak Hills Place, moving east
at 25 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northwestern Ascension and south central East Baton Rouge Parishes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3042 9120 3052 9101 3047 9098 3046 9099
      3042 9098 3041 9096 3040 9097 3036 9091
      3025 9084 3023 9105 3032 9102 3031 9112
      3035 9117 3034 9123 3036 9124
TIME...MOT...LOC 2019Z 256DEG 23KT 3036 9102 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$
412 
WWUS54 KLIX 242026
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
326 PM CDT Wed Jun 24 2020

LAC005-033-242036-
/O.EXP.KLIX.TO.W.0038.000000T0000Z-200624T2030Z/
Ascension LA-East Baton Rouge LA-
326 PM CDT Wed Jun 24 2020

...THE TORNADO WARNING FOR NORTHWESTERN ASCENSION AND SOUTH CENTRAL
EAST BATON ROUGE PARISHES WILL EXPIRE AT 330 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

LAT...LON 3042 9120 3052 9101 3047 9098 3046 9099
      3042 9098 3041 9096 3040 9097 3036 9091
      3025 9084 3023 9105 3032 9102 3031 9112
      3035 9117 3034 9123 3036 9124
TIME...MOT...LOC 2026Z 256DEG 23KT 3037 9099 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Jun 24, 4:04 AM CDT, 10 hours 56 minutes earlier.

Area forecast discussion, Jun 24, 4:04 AM CDT, 10 hours 56 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
404 AM CDT Wed Jun 24 2020

.SHORT TERM...
Deep tropical moisture, with PW values north of 2", continues to
stream over the area this morning. And this does not look to stop
through at least Thu. Taking a look at vectors, mass fields and the
hodo, there is very good evidence that the environment is very
supportive of training thunderstorms starting now thourgh roughly
11am today. Afterwards, these paramaters fall out of favor for this
scenario and all activity becomes more progressive and transitory.

A weak sfc low will set up today near the Houston area. Upper level
disturbances will be connected with sfc variables provided by the
weakness the sfc gives to keep sh/ts moving through the area into at
least Thu. The sfc low will pull out Thu bringing rain chances a bit
lower but definitely not shutting down the water works. Activity may
simply take a bit longer to get started with daytime heating. Some
of the stronger thunderstorms could cause some damaging straight
line winds. As normal during tropical environments, waterspouts and
a weak tornado will remain a possibility. But the main thing to look
for is the potential for flooding rainfall. This is still expected
to be localized and the most prominant thing would be streets and
low lying areas that normally flood during heavy rainfall.

Eventhough, each day will bring a chance of rain into next week. The
activity may take longer to get started and allow a few areas to dry
out each day. A slow progression to lower precip chances will occur
into mid next week.

&&

.AVIATION...
Some sites are expected to have prevailing showers and tempo TS
starting again during the pre 12z hour. All sites will eventually
have these conditions at some point during the morning. This should
be ongoing through the day once again. This activity will bring at
least IFR conditions with a few LIFR possible as +TSRA move
overhead. Outside the sh/ts VFR will be noted at each terminal but
should not last long as the majority of the day will be -SHRA and
TSRA at most terminals. A lull in activity once again overnight only
to give way to more of these same conditions for Thu.

&&

.MARINE...
Onshore wind speeds will continue to fluctuate between around 10kt
during the day and 15kt during the night. Nocturnal sh/ts numbers
will continue to be high each night for the next few nights. Winds
and seas will be higher in and around this activity. The evironment
will remain conducive for waterspouts as well and some of these
could be found in the nearshore waters and lakes mainly during the
morning hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  84  72  84  73 / 100  60  80  10
BTR  83  72  83  74 / 100  50  70  10
ASD  87  72  87  74 / 100  40  60  10
MSY  86  76  87  78 / 100  40  60  10
GPT  85  75  86  77 /  90  30  50  10
PQL  88  73  88  74 /  80  30  50  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

In the hours before

Local storm report, Jun 24, 1:40 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
140 PM CDT WED JUN 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     TORNADO          1 N GULFPORT            30.40N 89.07W
06/24/2020                   HARRISON           MS   PUBLIC

            PUBLIC REPORTED BRIEF TORNADO ALONG HWY 90 EAST NEAR
            COWAN ROAD IN GULFPORT, MS.

&&

MEGANWIL
Local storm report, Jun 24, 2:05 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
205 PM CDT WED JUN 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1244 PM     TSTM WND DMG     1 N BILOXI              30.43N 88.93W
06/24/2020                   HARRISON           MS   BROADCAST MEDIA

            BROADCAST MEDIA REPORTED SEVERAL POWER LINES DOWN IN THE
            WOOLMARKET AREA OF BILOXI NEAR DEROUEN RD AND HORACE
            RUSHING. SEVERAL TREES WERE ALSO REPORTED DOWN WITH
            EVIDENCE OF TWISTING.

&&

MEGANWIL
Local storm report, Jun 24, 2:22 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
222 PM CDT WED JUN 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     TSTM WND DMG     5 N BILOXI              30.49N 88.93W
06/24/2020                   HARRISON           MS   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED POWER OUTAGES AND TREE DAAMAGE
            NEAR 26245 HWY 15 NORTH OF DIBERVILLE. TREES AND POWER
            LINES WERE ALSO DAMAGED NEAR BIG JOHN ROAD AND 6160 KROHN
            RD HAD A TREE ON THE ROOF OF A HOUSE REPORTED. POWER
            LINES WERE REPORTED DOWN ON THE GROUND ON HWY 15 AS WELL.

&&

MEGANWIL
Special weather statement, Jun 24, 2:48 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service New Orleans LA
248 PM CDT Wed Jun 24 2020

LAZ047-048-242045-
West Baton Rouge-East Baton Rouge-
248 PM CDT Wed Jun 24 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WEST BATON ROUGE
AND NORTHWESTERN EAST BATON ROUGE PARISHES...

At 248 PM CDT, a strong thunderstorm was located near Baker, moving
east at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Baton Rouge, Zachary, Baker, Brownfields, Merrydale and Baton Rouge
Airport.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3066 9131 3065 9130 3068 9129 3068 9127
      3070 9126 3071 9109 3071 9100 3045 9102
      3052 9133
TIME...MOT...LOC 1948Z 274DEG 12KT 3061 9124
Special weather statement, Jun 24, 2:51 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service New Orleans LA
251 PM CDT Wed Jun 24 2020

LAZ066-242045-
Lower Terrebonne-
251 PM CDT Wed Jun 24 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL TERREBONNE PARISH...

At 250 PM CDT, a strong thunderstorm was located 20 miles west of
Dulac, or 24 miles south of Morgan City, moving east at 20 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Dulac, Montegut, Chauvin, Cocodrie and Lumcon Center Buoy.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 2922 9064 2921 9064 2926 9087 2926 9100
      2928 9113 2946 9112 2947 9055 2928 9056
      2926 9059 2924 9057 2921 9057 2925 9061
      2921 9059
TIME...MOT...LOC 1950Z 273DEG 19KT 2937 9104
Special weather statement, Jun 24, 2:54 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service New Orleans LA
254 PM CDT Wed Jun 24 2020

LAZ046>050-242100-
Iberville-Livingston-Ascension-West Baton Rouge-East Baton Rouge-
254 PM CDT Wed Jun 24 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ASCENSION...
SOUTHEASTERN WEST BATON ROUGE...WESTERN LIVINGSTON...EAST CENTRAL
IBERVILLE AND SOUTH CENTRAL EAST BATON ROUGE PARISHES...

At 254 PM CDT, a strong thunderstorm was located near Plaquemine,
moving east at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Baton Rouge, Denham Springs, Plaquemine, Oak Hills Place, St.
Gabriel, Walker, Addis, Brusly, French Settlement, Port Vincent,
Westminster, Old Jefferson, Inniswold, Prairieville, Village St.
George, Shenandoah and Gardere.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3021 9123 3038 9128 3055 9080 3028 9071
TIME...MOT...LOC 1954Z 256DEG 23KT 3032 9120

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 4:54 AM CDTTornado WarningLIXEast Baton Rouge, Livingston20 min
Jun 24, 5:29 AM CDTTornado WarningLIXTangipahoa, Washington31 min
Jun 24, 5:37 AM CDTTornado WarningLIXEast Baton Rouge, East Feliciana, Livingston, Saint Helena23 min
Jun 24, 5:46 AM CDTTornado WarningLIXLivingston, Saint Helena, Tangipahoa29 min
Jun 24, 6:08 AM CDTTornado WarningLIXLivingston, Saint Helena, Tangipahoa37 min
Jun 24, 6:12 AM CDTTornado WarningLIXSaint Helena, Tangipahoa, Washington33 min
Jun 24, 6:40 AM CDTTornado WarningLIXSaint Tammany, Tangipahoa, Washington35 min
Jun 24, 7:12 AM CDTTornado WarningLIXWashington33 min
Jun 24, 7:54 AM CDTSpecial Weather StatementLIXSaint Charles51 min
Jun 24, 8:06 AM CDTSevere Thunderstorm WarningLIXWashington24 min
Jun 24, 8:29 AM CDTSpecial Weather StatementLIXTerrebonne31 min
Jun 24, 8:42 AM CDTSpecial Weather StatementLIXOrleans33 min
Jun 24, 8:44 AM CDTSpecial Marine WarningLIX31 min
Jun 24, 8:50 AM CDTSpecial Marine WarningLIX25 min
Jun 24, 8:58 AM CDTSevere Thunderstorm WarningLIXOrleans, Saint Bernard, Saint Tammany32 min
Jun 24, 9:16 AM CDTSpecial Weather StatementLIXAssumption, Lafourche, Saint Charles, Saint James44 min
Jun 24, 9:24 AM CDTSpecial Marine WarningLIX66 min
Jun 24, 10:08 AM CDTFlash Flood WarningLIXLafourche, Terrebonne3 hr
Jun 24, 10:18 AM CDTSpecial Marine WarningLIX42 min
Jun 24, 10:24 AM CDTFlash Flood WarningLIXJefferson, Orleans3 hr
Jun 24, 10:24 AM CDTSpecial Weather StatementLIXOrleans36 min
Jun 24, 10:50 AM CDTTornado WarningLIXJefferson, Plaquemines, Saint Bernard25 min
Jun 24, 11:09 AM CDTSpecial Marine WarningLIX66 min
Jun 24, 11:10 AM CDTAreal Flood WarningLIXSaint Charles2 hr
Jun 24, 12:09 PM CDTSpecial Marine WarningLIX66 min
Jun 24, 12:41 PM CDTAreal Flood WarningLIXEast Baton Rouge, Livingston3 hr
Jun 24, 1:03 PM CDTFlash Flood WatchLIXAssumption, East Baton Rouge, East Feliciana, Iberville, Pointe Coupee, Saint Bernard and 7 more29 hr
Jun 24, 2:48 PM CDTSpecial Weather StatementLIXEast Baton Rouge57 min
Jun 24, 2:51 PM CDTSpecial Weather StatementLIXTerrebonne54 min
Jun 24, 2:54 PM CDTSpecial Weather StatementLIXEast Baton Rouge66 min
Jun 24, 3:38 PM CDTSevere Thunderstorm WarningLIXTerrebonne41 min
Jun 24, 4:35 PM CDTFlash Flood Warning EmergencyConsiderable damage threatLIXAssumption, Lafourche, Terrebonne3 hr
Jun 24, 5:18 PM CDTSpecial Marine WarningLIX57 min
Jun 24, 5:51 PM CDTSpecial Weather StatementLIXJefferson54 min
Jun 24, 5:55 PM CDTTornado WarningLIXLafourche20 min
Jun 24, 6:09 PM CDTSpecial Marine WarningLIX51 min
Jun 24, 6:15 PM CDTSpecial Marine WarningLIX60 min

Nearby

Tornado Warnings in Louisiana, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.